Summary and The Case
Background A 54-year-old woman presented with a 3-week history of fatigue and with jaundice that began 2 days before admission. She had been undergoing treatment with flavoxate for urinary incontinence (for 2 months before admission) and with tibolone for climacteric syndrome (for 6 months before admission). Laboratory tests revealed elevated concentrations of aminotransferases, bilirubin, γ-glutamyltransferase and alkaline phosphatase. Liver biopsy revealed histological evidence of subacute, drug-induced liver damage.
Investigations Physical examination, liver function tests, serology tests, autoantibody tests, genetic analysis of the TATA box of the UGT1A1 gene, ultrasonography and CT scan; MRI cholangiography; liver biopsy.
Diagnosis Drug-related hepatitis in a patient with Gilbert's syndrome.
Management Flavoxate and tibolone were discontinued. Liver function test results improved progressively and normalized after almost 2 months.
A 54-year-old woman presented with a 3-week history of fatigue and with jaundice that began 2 days before admission. She had been taking etizolam (0.5 mg daily) for insomnia for more than 5 years and for the previous 6 months had been taking tibolone (2.5 mg daily) for a postmenopausal climacteric syndrome. Urinary incontinence had been diagnosed 2 months before admission, and flavoxate (200 mg three times daily) was added to her treatment. The results of the patient's liver function tests were normal when incontinence was diagnosed and her medical history was not remarkable for any other diseases, drug addiction, alcohol abuse or blood transfusions. She also denied recent travel abroad and a family history of liver disease.
At the time of admission, the patient's vital signs were stable and there was no abdominal pain, pathological bowel sounds or rebound tenderness on physical examination. Laboratory tests showed an increase in both the concentration of unconjugated and conjugated bilirubin associated with a marked increase in the activity of aminotransferases, γ-glutamyltransferase (GGT) and alkaline phosphatase ( Table 1 ). Abdominal ultrasonography revealed no dilatation of either intrahepatic or extrahepatic bile ducts. A CT scan and MRI cholangiography revealed no abnormalities. Flavoxate and tibolone were discontinued as they were not considered to be of vital importance and were a potential cause of drug-related liver damage. The persistent abnormality of the liver function test results prompted further analyses to exclude varying causes of liver damage, including serology tests for infection with HAV, HBV, HCV (antibody test and HCV-RNA qualitative test), EpsteinBarr virus and cytomegalovirus; all of which were negative. Serum levels of copper, ceruloplasmin, ferritin and α1-antitrypsin were within normal ranges. Anti-smooth muscle antibody, anti-nuclear antibody, liver/kidney microsomal antibody and anti-mitochondrial antibody were not detectable. A liver biopsy was suggested, but was initially refused by the patient. The patient finally agreed to a needle biopsy 23 days after admission, by which time the results of her liver function tests were still abnormal but slowly stabilizing. The needle biopsy revealed histological evidence of subacute hepatitis with moderate numbers of lymphocytes and monocytes and a high number of granulocytes in the portal tracts and at the acinar level; acidophilic bodies, occasional steatosis and endocytoplasmic edema were also observed (Figure 1). Mild piecemeal necrosis, lymphocytic spillover and spotty acinar necrosis were observed and there were a reduced number of small bile ducts with regressive epithelial changes and proliferation of medium size ducts. Bilirubinostasis in hepatocytes and bile canaliculi was present. The patient was discharged 26 days after admission, at which time she was asymptomatic. During follow up, 30 days after biopsy (27 days after hospital discharge) when the patient was being evaluated as an outpatient, aminotransferase, GGT and alkaline phosphatase levels were within normal ranges but the serum bilirubin level (65% unconjugated) remained increased ( Table 1 ). A diagnosis of Gilbert's syndrome was suspected because of the mild persistent hyperbilirubinemia in the absence of other cholestasis markers and was confirmed by subsequent genetic analysis of the TATA box of the UGT1A1 gene and the identification of a homozygous TA7/TA7 mutation.
Histologic image from the liver biopsy of a 54-year-old patient with drug-related hepatitis and Gilbert's syndrome. (A) Presence of a significant granulocyte population in the portal tracts with a lymphocytic spill-over and morphology alterations to small and medium bile canaliculi (hematoxylin and eosin stain, original magnification x10). (B) Hepatocellular intracytoplasmatic edema with few microthrombi inside canalicular bile ducts (hematoxylin and eosin stain, original magnification x10).
Nat Clin Pract Gastroenterol Hepatol. 2007;4(7):403-408. © 2007
Nature Publishing Group
The authors declared no competing interests.
Cite this: Drug-Induced Acute Cholestatic Liver Damage in a Patient with Mutation of UGT1A1 - Medscape - Jul 01, 2007.